Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 88, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 9, 2023, 3:26 PM EDT for Bristol County, Norfolk County, Massachusetts; Providence County, Rhode Island. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2023, 3:26 PM EDT (19:26 UTC)
- Expired
- Sep 9, 2023, 4:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bristol County, MA, Norfolk County, MA, Providence County, RI
The radar
The Boston radar (KBOX), 12 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1962 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 10:15 AM EDT, 5 hours 11 minutes earlier.
Area forecast discussion, Sep 9, 10:15 AM EDT, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1015 AM EDT Sat Sep 9 2023 .SYNOPSIS... Very warm and humid weather will persist this weekend with showers and thunderstorms at times. Drier and less humid conditions may arrive Tuesday, but will be short-lived as the risk for showers and thunderstorms increases again by the end of next week. High surf and dangerous rip currents well in advance of Hurricane Lee will arrive at ocean beaches later next week. Confidence in any other impacts remains low at this time. Refer to the latest forecasts on Hurricane Lee from the National Hurricane Center. && .NEAR TERM /THROUGH TONIGHT/... Mostly cloudy this morning with a stalled front across central southern New England. While this front will provide a focus for at least some showers, today's environment is quite a bit different from yesterday. The greatest instability will remain across RI and SE MA this afternoon. Meanwhile, the greatest shear should remain on the other side of this surface front, across western MA into northern New England. Thus, while some thunderstorms will be possible today, we are not expecting the potent thunderstorms we saw Friday afternoon and evening. Will see some breaks of sunshine later today, which will help fuel these afternoon showers and thunderstorms. Intensity expected to weaken after sunset. Tweaked temperatures based on expected cloud cover and observed trends. 7AM Update Forecast remains on track so far this morning. Low clouds blanketing southern New England should mix out a bit by late morning/early afternoon leading to a period of partly sunny skies. Showers and thunderstorms expected across the interior today as well. See previous discussion for further details. Highlights... * Scattered showers/storms, mainly this afternoon * Severe threat lower than it was yesterday Still seeing a small area of showers/storms develop in south central CT which tend to weaken as they head north toward Hartford. They appear to be forming on the northern edge of instability max as seen in MLCAPE fields and is probably being helped by small outflow boundaries which are providing lift. Some additional activity was also forming over ocean south of Islands, in core of instability. Some of this may reach SE MA early this morning if it holds together, as most of this is elevated. Otherwise, patchy fog and low clouds have formed over parts of SNE early this morning, especially where it rained yesterday. This should burn off slowly this morning and give way to some partial sunshine by early afternoon. Airmass remains warm and humid, but not quite as warm as yesterday. Weak frontal boundary extending across central MA and CT will remain nearly stationary today. We expect to see enough heating to help scattered showers/storms develop, but with lack of forcing activity may be tied to higher terrain and where outflow boundaries develop. It's these weakly forced environments where high res models really struggle with timing and location of convection and literally each one shows something different. Environment isn't as impressive as it was yesterday. SBCAPE should be able to reach 1000-2000 J/kg but deep layer shear is negligible and mid level lapse rates are marginal. Instability may help compensate somewhat for the lack of shear but expectation is for pulse-type storms with localized gusty winds, perhaps very localized wind damage if storms can merge into smaller lines. Localized minor flooding can also be expected given PWATS over 1.5" but storms should be progressive, limiting flash flood threat. && .SHORT TERM /SUNDAY/... More of the same tonight and Sunday as frontal boundary remains stalled over SNE and we remain in warm and humid airmass. Despite loss of daytime heating tonight, expect to see a few showers or storms given lingering instability. Should see another round of low clouds and patchy fog given persistent light S/SW flow. On Sunday we may see more in way of showers/storms in afternoon with approach of a subtle mid level short wave that may help enhance lift, but overall severe threat remains low given weak deep layer shear. Discussed possibly upgrading the Excessive Rainfall Outlook to Slight category with WPC but questions about timing and location of heavier rainfall preclude us from going higher than Marginal. We did note localized 2-3" rainfall totals from SPC HREF LPMM, however. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Sunday night through Tuesday A deamplifying 500 hPa short-wave will traverse over the Northeast Sunday night into Monday. This will be accompanied by more unsettled weather with scattered showers and a few thunderstorms on Monday. Mesoscale environment looks modest with respect to severe thunderstorm potential, but PWATs greater than 1.5 inches a few hundred J/Kg of CAPE should be enough to support a few heavy downpours and some rumbles of thunder. Otherwise Monday looks to be cloudy,muggy, and humid with highs in the low 80s and dewpoints int he low 70s. Modest 5 to 10 mph winds out of the south will offer little relief. Tuesday looks to be the driest day next week in the wake of the aforementioned short-wave. The air-mass will remain unchanged with warm/humid conditions persisting. This will allow for scattered cloud cover, but there should be some breaks of sunshine on Tuesday as well. Some showers may be possible late in the day as a robust frontal system approaches from the west. Tuesday night through Thursday By Tuesday night a robust trough will be digging and deepening into the Midwest states. This place southern New England beneath a robust jet stream and strong differential divergence. As a result, a relatively strong surface-low pressure system will develop by Wednesday morning and support a substantial rainfall event for southern New England. Rainfall forecasts at this time range are very difficult, but ensemble guidance suggests a 90 percent chance of 24 hour precipitation exceeding 1 inch across portions of western MA and CT and up to a 20 percent chance of 24 hour precip exceeding 2 inches. This is a strong signal that we'll experience a substantial rainfall event during the Wednesday/Thursday time frame. Considering the severe weather potential associated with this event, instability looks to be the lacking ingredient with models only resolving a few hundred J/kg of CAPE at this time. This could of course change as confidence in the thermodynamic environment increases heading into next week. If instability is able to develop, we'll certainly have the moisture, shear, and forcing available to support a significant severe weather threat. CIPS severe weather probability guidance only suggests a 5 to 10 percent chance of severe storms across western MA and CT, while the CSU ML probs suggests even less potential. Given the likelihood that we'll be under extensive cloud cover on Wednesday, it stands to reason that we may not have enough surface heating to drive any significant instability. Nonetheless, we'll continuing watching the potential for more than just substantial rainfall next week. Thursday and Friday. In the wake of the cold front associated with Wednesday's system, we should begin to experience more fall like weather toward the end of next week. Forecasts at this time is for high temps to be in the upper 60s/low 70s which is much closer to the climatological normal for mid-September in southern New England. Also late next week, all eyes will be on Hurricane Lee which may make a close pass to the Northeast late next week. Confidence in any impacts southern New England may experience from this storm is very low at this time, but at the very least we can probably expect high surf/strong riptides from swells associated with this system as early as Monday or Tuesday. Visit nhc.noaa.gov for the latest on Key Messages on Hurricane Lee. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Moderate Confidence Mainly MVFR cigs this morning, with some isolated IFR. Should see improvement to VFR into early afternoon, but progress will be slow. Should see return of low clouds/fog again later tonight, followed by improvement again Sunday morning. Only moderate confidence in timing of onset of lower conditions and subsequent improvement through TAF period. Scattered showers/storms expected today through Sunday, which should be more numerous in afternoon. Light S/SW winds prevail. Sea breezes expected this afternoon but winds should be strong enough Sunday to prevent them (except along south coast). KBOS TAF...Moderate confidence in TAF. Sea breeze onset should occur later than usual, closer to 17-18z. KBDL TAF...Moderate confidence in TAF. TSRA possible after 20Z. Outlook /Sunday Night through Wednesday/... Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA, isolated TSRA. Monday: Mainly VFR, with areas MVFR possible. SHRA likely, isolated TSRA. Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA, isolated TSRA. Tuesday: Mainly VFR, with local IFR possible. Slight chance SHRA. Tuesday Night: Mainly VFR, with areas IFR possible. Chance SHRA. Wednesday: MVFR/IFR conditions possible. Breezy. SHRA likely, isolated TSRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Weak high pressure east of New England will maintain light S/SW flow today through Sunday, though local sea breezes are expected this afternoon. Widely scattered showers/storms can't be ruled out but they should be more focused well inland. Patchy fog develops later tonight before burning off Sunday morning. Outlook /Sunday Night through Wednesday/... Sunday Night through Monday: Winds less than 25 kt. Chance of rain showers, isolated thunderstorms. Monday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers, isolated thunderstorms. Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Tuesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers, isolated thunderstorms. Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...RM/JWD NEAR TERM...Belk/RM/JWD SHORT TERM...JWD LONG TERM...RM AVIATION...Belk/RM/JWD MARINE...RM/JWD
In the hours before
Special weather statement, Sep 9, 2:14 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
214 PM EDT Sat Sep 9 2023
MAZ013-016>019-091915-
Eastern Plymouth MA-Western Norfolk MA-Northern Bristol MA-
Eastern Norfolk MA-Western Plymouth MA-
214 PM EDT Sat Sep 9 2023
...A few strong thunderstorm will impact portions of southeastern
Norfolk, northwestern Plymouth and north central Bristol Counties
through 315 PM EDT...
At 213 PM EDT, Doppler radar was tracking a few strong thunderstorms
over Whitman, or near Brockton, moving east northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Brockton, Taunton, Weymouth, Braintree, Randolph, Stoughton,
Bridgewater, Marshfield, Mansfield, Easton, Hingham, Norton,
Scituate, Pembroke, Sharon, Rockland, Abington, Duxbury, Whitman, and
Hanover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4194 7107 4206 7119 4229 7084 4211 7067
TIME...MOT...LOC 1813Z 236DEG 11KT 4207 7093
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Sep 9, 3:11 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
311 PM EDT Sat Sep 9 2023
MAZ013>019-092000-
Eastern Plymouth MA-Suffolk MA-Western Norfolk MA-
Northern Bristol MA-Eastern Norfolk MA-Western Plymouth MA-
Southeast Middlesex MA-
311 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of eastern Norfolk,
Suffolk, southeastern Middlesex, northwestern Plymouth and north
central Bristol Counties through 400 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canton, or over Stoughton, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Boston, Cambridge, Brockton, Quincy, Somerville, Malden, Brookline,
Taunton, Weymouth, Revere, Everett, Braintree, Chelsea, Randolph,
Norwood, Milton, Stoughton, Dedham, Walpole, and Mansfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4226 7074 4197 7112 4209 7132 4243 7103
TIME...MOT...LOC 1911Z 217DEG 12KT 4215 7110
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Sep 9, 3:16 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
316 PM EDT Sat Sep 9 2023
MAZ012-013-017-RIZ001-092000-
Southern Worcester MA-Western Norfolk MA-Northern Bristol MA-
Northwest Providence RI-
316 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of southeastern
Worcester, southwestern Norfolk, northwestern Bristol and
northeastern Providence Counties through 400 PM EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Smithfield, or near Woonsocket, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Woonsocket, Cumberland, Franklin, North Attleborough, Attleboro,
Mansfield, Smithfield, Lincoln, Foxborough, Bellingham, North
Smithfield, Norfolk, Wrentham, Blackstone, and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4190 7154 4199 7160 4214 7140 4200 7118
TIME...MOT...LOC 1916Z 243DEG 7KT 4195 7154
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:56 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 64 min |
| Sep 8, 9:54 PM EDT | Special Weather Statement | BOX | Worcester | 66 min |
| Sep 9, 2:14 PM EDT | Special Weather Statement | BOX | Plymouth | 61 min |
| Sep 9, 3:11 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 49 min |
| Sep 9, 3:35 PM EDT | Special Weather Statement | BOX | Franklin | 55 min |
| Sep 9, 4:04 PM EDT | Special Weather Statement | BOX | Essex | 56 min |
| Sep 9, 4:10 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 65 min |
| Sep 9, 4:13 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth | 47 min |
| Sep 9, 4:21 PM EDT | Areal Flood Warning | BOX | Franklin, Hampshire | 5 hr |
| Sep 9, 4:54 PM EDT | Special Weather Statement | BOX | Middlesex | 51 min |
| Sep 9, 4:56 PM EDT | Special Weather Statement | BOX | Essex | 49 min |
| Sep 9, 6:11 PM EDT | Special Weather Statement | BOX | Hampden | 49 min |
| Sep 9, 6:43 PM EDT | Special Weather Statement | BOX | Hampshire | 47 min |
| Sep 9, 6:54 PM EDT | Special Weather Statement | BOX | Middlesex | 66 min |
| Sep 9, 6:57 PM EDT | Special Weather Statement | BOX | Hampden | 48 min |
| Sep 9, 7:25 PM EDT | Special Weather Statement | BOX | Hampshire | 50 min |
| Sep 9, 7:28 PM EDT | Areal Flood Warning | BOX | Hampden, Hampshire | 3 hr |
| Sep 9, 7:40 PM EDT | Special Weather Statement | BOX | Hampden | 50 min |
| Sep 9, 3:16 PM EDT | Special Weather Statement | BOX | Providence | 44 min |
| Sep 9, 4:53 PM EDT | Special Weather Statement | BOX | Providence | 52 min |
| Sep 8, 8:34 PM EDT | Special Weather Statement | BOX | 56 min | |
| Sep 8, 10:39 PM EDT | Special Weather Statement | BOX | 51 min | |
| Sep 9, 3:38 PM EDT | Special Weather Statement | BOX | 67 min | |
| Sep 9, 4:25 PM EDT | Special Weather Statement | BOX | 65 min | |
| Sep 9, 4:40 PM EDT | Areal Flood Warning | BOX | Northeastern Connecticut Planning Region | 2 hr |
| Sep 9, 5:19 PM EDT | Special Weather Statement | BOX | 56 min | |
| Sep 9, 5:28 PM EDT | Special Weather Statement | BOX | 47 min | |
| Sep 9, 5:42 PM EDT | Special Weather Statement | BOX | 48 min | |
| Sep 9, 5:44 PM EDT | Special Weather Statement | BOX | 46 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2023Severe Thunderstorm Warnings in Rhode Island, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.